Texas, 2018

Flooding and Hail in Texas, May 23, 2018

May 23, 2018 · NWS AMA · 4 events in 2 counties and zones

Theta-e ridge axis coupled with a surface boundary leftover across the region helped to trigger thunderstorms across the region. 00Z RAOB data on the 24th showed an abundant of surface moisture with PWAT values over 1 inch and relatively weak surface and mid level flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Theta-e ridge axis coupled with a surface boundary leftover across the region helped to trigger thunderstorms across the region. 00Z RAOB data on the 24th showed an abundant of surface moisture with PWAT values over 1 inch and relatively weak surface and mid level flow. As a result, as diurnal convection developed, storms become multi-cell/linear and with them being slow moving in nature, flash flooding was a concern as well with several flooded roadways reported. Within the stronger storms, hail up to quarters were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 4:58 PM CST, 15 minutes earlier.

Area forecast discussion, May 23, 4:58 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
558 PM CDT Wed May 23 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Friday. Showers and thunderstorms are expected to impact all three
TAF sites until around 04Z to 06Z Thursday with MVFR to IFR
conditions in and near the stronger storms. Southeast to south
winds 10 to 20 knots will prevail at all three TAF sites, however
winds will be stronger and erratic in and near any thunderstorms.

Schneider

&&

.PREV DISCUSSION... /Issued 423 PM CDT Wed May 23 2018/

DISCUSSION...

Noteworthy items continue to include the strong to marginally severe
thunderstorm chances today through tomorrow night. Then we head into
a hot Memorial Day weekend with above normal high temperatures (10-
15+ above normal) approaching triple digits across the
Panhandles...but perhaps closer to ~100-105 in the Canyon Sat and
Sun. Our primary climate sites will be approaching record
territory. See Climate section below for current forecast and
records. Signs indicate rain chances now for Sun and Monday. This
was hinted at 24 hours ago and seems now confidence is higher in
this result as the previous indicated in the overnight forecast
package. With any outdoor holiday weekend activities these
thunderstorm chances should be monitored closely.

Today is similar to yesterday in the sense we don't have strong
forcing at the surface in association to any boundaries. Its all
driven by a combination of convective temperatures along an axis of
high theta-e, and a mesoscale convective vortex (MCV) from overnight
convection. The MCV could be seen on visible satellite earlier this
morning. Dewpoints are well into the 50s and lower 60s across the
Panhandles. Forecast sounds depict a moist atmosphere with skinny
cape (especially western Panhandles) and a weak wind field through
the column. Widespread severe weather seems less likely, but surely
a strong to marginally severe storm should develop with wind being
the main threat. It doesn't appear the atmosphere will be capable of
maintaining a strong updraft for any large hail to form but quarters
(or slightly larger) are not out of the question. Forecast soundings
and hodographs suggest storms should go multi-cellular and into
linear segments if not a squall. There could be efficient rain
producers as forecast soundings are indicating precipitable water
values approaching values near to above daily maximum values based
on sounding climatology from Amarillo. Most of the Panhandles could
receive rainfall if the linear segment can maintain itself
overnight.

In the wake of the precipitation, we should have a lull tomorrow
morning as the atmosphere will have been worked over. Should have
enough destabilization occur tomorrow afternoon along another axis
of high theta-e and convective temperatures. One difference with
tomorrow is there is actually signs of a surface boundary as a dry
line finally infiltrates far enough east over the forecast area with
dewpoints in the 30s/40s across the west and 50s/60s to the east.
The gradient wont develop until late afternoon/early evening, and by
then the dryline will start to retreat west shortly thereafter. That
being said, the timing of dryline interaction with peak heating and
destabilization will be key for tomorrows severity on
thunderstorms. Currently strong to marginally severe storms are
certainly possible.

By Friday, ridging begins to develop in the upper levels and should
continue through at least Saturday. As an upper level low moves into
the Great Basin area, the ridge will begin to break down Sunday, and
we will have chances for thunderstorms Sunday and Monday.This will
all depend on the transition of the upper level low into the Great
Basin area and the break down of the ridge aloft.

The other big story is the hot temperatures Saturday and Sunday as
high pressure parks itself over the forecast area. Near record
temperatures will be possible with most of the Panhandles will be
near triple digits. Any people going to the Canyon for the holiday
weekend should be prepared for temperatures around 100-105. Average
temperatures for the end of May are around the lower 80s. See
records below.

Guerrero

CLIMATE...

Records and current forecast for Saturday and Sunday over Memorial
Day weekend.

May 26th:

Amarillo.........100 set in 1953 (Current forecast - 98)
Dalhart..........102 set in 2006 (Current forecast - 96)
Borger...........101 set in 1953 (Current forecast - 100)

May 27th:

Amarillo.........99  set in 1945 (Current forecast - 95)
Dalhart..........97  set in 2006 (Current forecast - 95)
Borger...........100 set in 2013 (Current forecast - 98)

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 23, 3:12 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
412 PM CDT Wed May 23 2018

OKZ001>003-TXZ001>020-317-240915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 PM CDT Wed May 23 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across parts of the Panhandles through
tonight. An isolated strong to severe storm can't be ruled out
this evening. Widespread severe weather is not expected. Some
storms may produce moderate to heavy rainfall. Areas that received
decent rainfall last night should be especially cautious for
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across parts of the Panhandles
Thursday and Thursday night, and then again Sunday through
Monday. Some of the storms may become strong to marginally severe
with strong winds and hail the main threats.

During the holiday weekend, Saturday and Sunday will be well into
the 90s with some areas at or approaching triple digits. Over the
holiday weekend, we aware of lightning and heat related risks
with outdoor activities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Special weather statement, May 23, 1:04 PM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
204 PM CDT WED MAY 23 2018

TXZ001-002-006-007-011-232000-
Hartley TX-Sherman TX-Dallam TX-Moore TX-Oldham TX-
204 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM...WESTERN
SHERMAN...DALLAM...NORTHWESTERN MOORE AND HARTLEY COUNTIES UNTIL 300
PM CDT...

At 203 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Conlen to 3 miles east of
Romero. Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Stratford, Hartley, Channing, Ware, Conlen and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3624 10304 3650 10202 3650 10192 3564 10216
      3560 10304
TIME...MOT...LOC 1903Z 221DEG 31KT 3614 10236 3575 10287

JC
Special weather statement, May 23, 1:17 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
217 PM CDT WED MAY 23 2018

OKZ003-TXZ005-232015-
Beaver OK-Lipscomb TX-
217 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND NORTHERN
LIPSCOMB COUNTIES UNTIL 315 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Booker, or 18 miles east of Perryton, moving northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Booker, Follett and Darrouzett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3629 10035 3641 10055 3650 10055 3650 10060
      3678 10040 3647 10000 3644 10000
TIME...MOT...LOC 1917Z 226DEG 14KT 3646 10048

JC
Special weather statement, May 23, 1:58 PM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
258 PM CDT WED MAY 23 2018

TXZ001-006-232100-
Hartley TX-Dallam TX-
258 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR DALLAM AND HARTLEY COUNTIES UNTIL
400 PM CDT...

At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Conlen to 9 miles west of
Hartley to 10 miles north of Romero. Movement was northeast at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Hartley, Channing, Ware, Romero and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3634 10304 3639 10216 3586 10216 3563 10223
      3562 10304
TIME...MOT...LOC 1958Z 232DEG 22KT 3614 10235 3588 10257 3588 10296

JC
Special weather statement, May 23, 2:04 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
304 PM CDT WED MAY 23 2018

OKZ003-TXZ005-232100-
Beaver OK-Lipscomb TX-
304 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 400 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm near
Darrouzett, or 18 miles north of Lipscomb, moving northeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Follett, Darrouzett and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3636 10030 3653 10048 3681 10027 3660 10000
      3644 10000
TIME...MOT...LOC 2004Z 241DEG 14KT 3649 10032

JC
Special weather statement, May 23, 2:50 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
350 PM CDT WED MAY 23 2018

TXZ002-007-232130-
Sherman TX-Moore TX-
350 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN AND MOORE COUNTIES UNTIL
430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Stratford, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stratford and Cactus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 10216 3638 10216 3648 10164 3590 10163
TIME...MOT...LOC 2049Z 239DEG 27KT 3620 10207

MJG
Special weather statement, May 23, 3:16 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
416 PM CDT WED MAY 23 2018

TXZ001-006-232200-
Hartley TX-Dallam TX-
416 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR DALLAM AND HARTLEY COUNTIES UNTIL
500 PM CDT...

At 413 PM CDT, Doppler radar was tracking strong thunderstorms
across Hartley and Dallam Counties, moving northeast at 25 mph.

Nickel size hail, wind gusts up to 50 mph, and minor flooding will
be possible with these storms.

Locations impacted include...
Dalhart, Hartley, Ware, and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3649 10304 3649 10218 3578 10217 3563 10304
TIME...MOT...LOC 2113Z 239DEG 27KT 3607 10301

MJG

The radar

The Amarillo radar (KAMA), 120 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flood. Local standard time, as filed.

Hail, Hansford

When
May 23, 5:13 PM CST
Where
Hansford County, 5.61 mi E of Gruver
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.260, -101.300

Hail, Hansford

When
May 23, 5:30 PM CST
Where
Hansford County, 2.23 mi W of Spearman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.200, -101.240

Spotter is at highway 15 and FM 2387 just west of Spearman.

Flood, Hansford

When
May 23, 6:13 PM CST to 7:13 PM CST
Where
Hansford County, 0.44 mi E of Spearman to 0.58 mi E of Spearman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.200, -101.192

Water standing over roadways and streets. Bar ditches overflowing. Intersections flooded with water 6 to 8 inches deep.

Flood, Hemphill

When
May 23, 9:40 PM CST to 10:40 PM CST
Where
Hemphill County, 0.5 mi W of Canadian to 0.53 mi WNW of Canadian
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.901, -100.389

Water has filled the bar ditches and is flowing over the road about 1 to 2 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755828, 755829, 755826, 755827.